Virginia, 2014Damaging Wind in Virginia, May 12, 2014
May 12, 2014 · NWS LWX · 1 event in 1 county or zone
A decaying meso-scale convective system moved across the Mid Atlantic in the afternoon and thunderstorms developed on the southern edge of the system across Southern Maryland and Central Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- $250
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A decaying meso-scale convective system moved across the Mid Atlantic in the afternoon and thunderstorms developed on the southern edge of the system across Southern Maryland and Central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 12, 8:54 AM EST, 4 hours 51 minutes earlier.
Area forecast discussion, May 12, 8:54 AM EST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
954 AM EDT MON MAY 12 2014
.SYNOPSIS...
HIGH PRESSURE OFF THE SOUTH CAROLINA COAST WILL LEAD TO WARM
CONDITIONS FOR THE FIRST PART OF THE WEEK. A COLD FRONT WILL MOVE
INTO THE REGION WEDNESDAY AND REMAIN OVER THE AREA THROUGH THE END
OF THE WEEK. HIGH PRESSURE IS EXPECTED TO RETURN TO THE MID
ATLANTIC STATES FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WEAK SURFACE PRESSURE PATTERN RESIDES OVER THE MID-ATLANTIC TODAY.
ALOFT...RIDGE IS IN PLACE ACROSS THE WESTERN ATLANTIC AND
SOUTHERN STATES. MID-ATLANTIC LIES ON THE NORTHERN EDGE OR
PERIPHERY OF THE RIDGE AND A WEAKENING CONVECTIVE SYSTEM WAS
RIDING ALONG THIS NORTHERN FRINGE OVER CENTRAL/EASTERN WV.
THIS WEAKENING SYSTEM WILL BRING SOME SHOWERS AND ISOLATED
THUNDERSTORMS THIS MORNING ACROSS THE HIGHLANDS. THERE IS THE
POSSIBILITY THAT THE SOUTHERN TAIL OF THIS SYSTEM REINVIGORATES
SOME DURING THE MIDDAY AND AFTERNOON HOURS...AFFECTING THE NORTH
CENTRAL VA PIEDMONT AND PERHAPS LOWER SOUTHERN MARYLAND. HOWEVER
LOOKING AT THE 12Z KIAD AND FORECAST MODEL SOUNDINGS...BOTH LOW
LEVEL SURFACE INSTABILITY AND SHEAR ARE FORECAST TO BE ON THE WEAK
SIDE AN NO SEVERE WX IS EXPECTED.
BEHIND THE CONVECTIVE SYSTEM...ADDITIONAL CONVECTION DEVELOPMENT
MAY OCCUR THIS AFTERNOON. NO SUBSTANTIAL WIND SHIFT OR DRYING
OCCURS BEHIND IT...AND THUS EXPECT ISOLATED TO SCATTERED
THUNDERSTORMS OVER THE HIGHER TERRAIN THIS AFTERNOON. THESE MAY
PROPAGATE EASTWARD INTO THE EARLY EVENING BEFORE DISSIPATING.
REPOPULATED TEMPS BASED ON LATEST MAV/MET BLEND...STAYING WITH THE
FLAVOR OF ABOVE NORMAL BY 10 OR MORE DEGREES.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
ANY CNVCTN THAT DVLPS DURG THE AFTN SHOULD BE ON THE WANE DURG THE
EVE HRS...AGN WIND FIELD THRU 20K FT IS VERY WEAK. ALTHO IT'S
PRBLY STILL TOO ERLY TO USE THE WORD "SULTRY" TO DESCRIBE TNGT'S
WX...IT WL BE RLTVLY WARM. DID A CHECK OF THE WARMEST MIN TEMPS TO
SEE IF THIS COULD BE THE WARMEST OVRNGT SO FAR THIS YR:
AIRPORT FCST LOW HIGHEST MIN IN 2014 SO FAR
DCA 68 67 (5/10)
BWI 65 62 (4/14)
IAD 64 63 (4/14)
MAJORITY OF AREA WL DROP INTO THE LM60S.
IN TERMS OF CONVECTIVE INSTABILITY OVER A MULTI-DAY PERIOD...THE
NEXT FEW DAYS WILL BE THE MOST UNSTABLE FOR OUR REGION SO FAR THIS
YEAR. THE PASSAGE OF ANY ORGANIZED SYNOPTIC-SCALE FEATURE WILL BE A
SLOW BOIL HOWEVER...W/ EACH DAY FOR THE UPCOMING WORK WEEK HAVING
THE POTENTIAL FOR SOME WEAK CONVERGENCE/DIURNAL CONVECTION. AN
OFFSHORE HIGH WILL SUPPLY THE MUCH-ABOVE AVG TEMPS AND MOISTURE. A
DEEPENING UPPER TROUGH TO OUR WEST WILL SUPPLY THE GRADUALLY
ENVIRONMENT FOR STEEPER LAPSE RATES. DESPITE THESE MORE FAVORABLE
CONVECTIVE CONDITIONS...ONLY LOCAL-SCALE AND/OR WEAK CONVERGENCE
ZONES WILL HELP DEVELOP OUR SHOWER/TSTM CHANCES FOR THE NEXT FEW
DAYS.
AFTER SOME SCATTERED/ISOLATED TSTMS ON MON-MON EVE...CONDITIONS WILL
SETTLE DOWN AGAIN W/ A WARM OVERNIGHT THAT WILL SET US UP FOR
ANOTHER HOT DAY ON TUE. WHILE MIDWEST AND MS VLY ARE UNDER THE
CONVECTIVE CROSSHAIRS MON-TUE...A NEARBY WARM FRONT AND SOME WEAK
LEE TROUGH ACTIVITY WILL HELP DEVELOP TSTMS OVER THE MID ATLC ON TUE
AFTN. GIVEN SOME CONVECTION INITIATION...THERE WILL BE AMPLE
INSTABILITY FOR INDIVIDUAL CELLS TO PRODUCE STRONG-SEVERE WX IN
ISOLATED AREAS. WE'LL BE EXPERIENCING SOME OF THE HIGHEST DEWPOINTS
OF THE YEAR SO FAR ON TUE AFTN. COUPLE THAT W/ TEMPS ON DOORSTEP OF
THE 90F MARK AND WE'LL SEE SOME OF THE WARMEST HEAT INDICES OF THE
YEAR...POTENTIALLY IN THE M90S.
THE FRONTAL SYSTEM CAUSING LIKELY WIDESPREAD CONVECTION A COUPLE OF
STATES TO OUR WEST ON TUE WILL BREAK OFF FROM ANOTHER UPPER WAVE
OVER THE SRN PLAINS AND TAKE OFF TO THE NE - WELL AWAY FROM OUR
AREA. THE COLD FRONT WON'T EVEN PASS OVER OUR AREA AS THE SRN PLAINS
UPPER WAVE GEARS-UP TO DEVELOP IT'S OWN LOW PRESSURE SYSTEM. A SFC
HIGH WILL DEVELOP OFF THE NEW ENGLAND COASTLINE LATE TUE INTO
WED...SETTING-UP AN ONSHORE ELY FLOW OVER THE MID ATLC - ADDING SOME
STABILITY AND COOLER CONDITIONS FOR AREAS E OF THE BLUE RIDGE ON
WED. TEMPS WILL TAKE A BREAK FROM THE U80S ON WED...LIKELY
STRUGGLING TO REACH THE L80S - OUTSIDE OF THE LOWER SHEN VLY/VA
PIEDMONT. TSTMS WILL STILL BE POSSIBLE ACROSS THE AREA LATER IN THE
DAY AS THE ONSHORE FLOW SUBSIDES AND SOME HEATING PUSHES THRU THE
MARINE LAYER.
A FAIRLY WEAK BUT STILL INFLUENTIAL SFC LOW PRESSURE SYSTEM WILL
MOVE UP OVER THE LENGTH OF THE APLCNS FROM WED AFTN INTO THU. THE
MARINE AIR WILL STILL BE IN PLACE OVER THE MD BAY/NEAR I-95 AS THE
WARM FRONT OF THE LOW PRES SYSTEM APPROACHES. THE MARINE LAYER WILL
DO ITS PART TO KEEP THESE AREAS STABLE...WHILE AREAS FURTHER WEST
WILL RECEIVE AT LEAST SOME RESIDUAL ACTIVITY FROM THE WINDWARD SIDE
OF THE APLCNS.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
AFTER THE WARM FRONT MOVES THRU ON THU MRNG...WIPING AWAY AND MIXING
OUT THE MARINE LAYER - SLY WINDS WILL GRADUALLY INCREASE TEMPS BACK
INTO 70S. PRECIP WILL LARGELY CLEAR OUT FOR THE REST OF THE
MRNG...WHILE A LARGE/THIN CORRIDOR OF MOISTURE GETS TRANSPORTED UP
FROM THE GULF COAST TO THE GREAT LAKES. THIS NORTH-SOUTH ORIENTED
SECTION OF MOISTURE WILL BE SLOWLY PUSHED EWD TOWARD THE APLCNS
CHAIN. THIS CORRIDOR WILL EVENTUALLY REACH THE EASTERN SEABOARD
TOWARD THE SECOND HALF OF THE DAY...W/ STEADY BATCHES OF MODERATE TO
HEAVY PRECIP SLIDING OVER THE AREA FROM THE WEST THROUGHOUT THE
EVE/NIGHTTIME HRS. AS MORE AND HEAVIER BATCHES OF PRECIP SLIDE OVER
THE AREA OVERNIGHT/EARLY FRI...AREAL AND LOCALIZED FLOODING WILL
BECOME A CONCERN. LONG RANGE MODEL QPFS AVERAGE IN THE 1-2" RANGE
FOR MUCH OF OUR AREA...BUT 4-5 DAYS OUT - THERE IS STILL UNCERTAINTY
IN TIMING AND AREAS OF OUR REGION EXPECTING THE MOST PRECIP.
THE COLUMN WILL SATURATE WELL AS THE UPPER TROUGH APPROACHES. THIS
WILL EFFECTIVELY EAT-UP THE RESIDUAL INSTABILITY...ALLOWING FOR ONLY
A SMALL AMOUNT OF ELEVATED CAPE FOR CONVECTIVE INTENSITY AS THE
PRECIP ARRIVES. LACK OF INSTABILITY WILL BE MORE THAN COMPENSATED
FOR W/ THE INCREASE IN LOW LEVEL SHEAR AND HELICITY. THE UPPER
TROUGH WILL STRETCH ALL THE WAY FROM SRN CANADA TO THE GULF
COAST...BUT SMALLER-SCALE REGIONS ALONG THE LENGTH OF THE UPPER WAVE
WILL BE INFLUENCED BY EMBEDDED VORTS SLIDING INTO IT FROM THE BACK
SIDE. LATE THU INTO FRI...THIS TRANSITION PHASE WILL HELP BRING SOME
OF THE HEAVIER BATCHES OF PRECIP ACROSS OUR REGION BUT WILL ALSO
EVENTUALLY PUSH THIS ACTIVITY OFF THE COAST LATE IN THE DAY ON FRI.
THE LATEST (00Z) GFS AND EURO RUNS ARE FAIRLY SIMILAR IN THEIR
PASSAGE DEPICTIONS...TAKING THE PRECIP OFF THE COAST LATE FRI INTO
EARLY SAT. THE MAIN CONTINUING DIFFERENCE IS THAT THE EURO MAKES THE
MAIN DRIVER A CLOSED AND ANOMALOUSLY COLD UPPER LOW...WHILE THE GFS
MAINTAINS AN OPEN UPPER WAVE THAT HAVE LESS PRECIP PUSHING-IN ONCE
THE SUBSIDENCE REGION ARRIVES HEADING INTO THE WEEKEND. JUST AS W/
MOST UPPER LEVEL LOWS...SAT INTO SUN - WE'LL HAVE THE UPPER COLD AIR
REGION MOVING ACROSS THE AREA. A FEW SHOWERS COULD MOVE OVER THE
AREA W/ AN EMBEDDED UPPER WAVE BUT DRIER WX WILL LARGELY SPREAD OVER
THE AREA THIS WEEKEND. DURING THE LATTER HALF OF THIS WEEK...THE
APPROACH...PASSAGE...AND EXITING OF UPPER LEVEL FEATURE WILL MARK
A GOOD DECREASE IN TEMPS...KEEPING THEM MUCH CLOSER TO AVG FOR
THIS TIME OF YEAR.
&&
.AVIATION /13Z MONDAY THROUGH FRIDAY/...
COMPLEX OF SHRA/ISOLATED TSRA OVER WV SHOULD CONTINUE TO WEAKEN
OVER THE NEXT FEW HOURS BUT THERE IS SOME UNCERTAINTY HOW LONG IT
HOLDS TOGETHER. ADDITIONAL CONVECTION MAY ALSO FIRE BEHIND IT THIS
AFTERNOON OVER THE MTNS. CURRENTLY HAVE VCTS AT THE HUBS
COINCIDING WITH SCATTERED THUNDERSTORMS IN GRIDDED DATABASE BUT CONVECTION
COULD APPROACH THE TERMINALS SOONER THAN THIS DEPENDING ON
PROGRESSION OF AFOREMENTIONED COMPLEX. OUTSIDE OF ANY
CONVECTION...PREVAILING VFR WITH SOUTHERLY WINDS MAINLY UNDER 10
KT.
DAYTIME HEATING WILL PROVIDE THE SET-UP FOR CONVECTIVE POTENTIAL
THROUGH MID WEEK BUT THE TRIGGER FOR DEVELOPING SHOWERS AND TSTMS
WILL BE LIMITED. A WARM FRONT WILL GRADUALLY MOVE FROM SOUTH-TO-
NORTH LATE WED THRU THE WEEKEND. BRIEF HEAVY RAINS
POSSIBLE...ALONG W/ SOME ELEVATED TSTMS THU INTO FRI AS A BULK OF
THE SYSTEM ARRIVES AND SLOWLY MOVES ACROSS THE REGION. THIS
FEATURE WILL THEN MOVE OFF THE COAST W/ ANOTHER HIGH PRES RIDGE
BUILDING IN THRU THE WEEKEND.
&&
.MARINE...
WINDS XPCTD TO RMN BLO SCA VALUES TDA AND TNGT IN A WEAK PRESSURE
PATTERN HOWEVER IF WINDS REMAIN SOUTHERLY TONIGHT THEY MAY CHANNEL
UP THE BAY FOR 10 TO 15 KT. IT IS PSBL THAT A TSTM COULD IMPACT
THE WATERS IN THE AFTERNOON OR ERLY EVE HRS.
HIGH PRESSURE WILL BE IN PLACE FOR THE FIRST HALF OF THE WEEK...
KEEPING THE WATERS RELATIVELY QUIET. SOME SLY CHANNELING LATE MON
INTO TUE...W/ THE MAIN THREATS BEING POTENTIAL TSTMS EACH AFTN/EVE
THRU MID WEEK. BRIEF AND SCA CONDITIONS POSSIBLE WED NIGHT INTO
THU...AS THE COLD ARRIVES FROM THE WEST.
GULF MOISTURE WILL RIDE UP ACROSS THE ERN SEABOARD THU INTO
FRI...BRINGING PERIODS OF HEAVY RAIN AND GUSTY WINDS TO THE BAY/TP
REGION W/ QUIETER CONDITIONS FOR THE COMING WEEKEND.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
BPP/WOODY!/GMS
Hazardous weather outlook, May 12, 10:13 AM EST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1113 AM EDT MON MAY 12 2014
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
131000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1113 AM EDT MON MAY 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HEAVY RAINFALL IS POSSIBLE THURSDAY NIGHT WHICH COULD LEAD TO
FLOODING. ISOLATED SEVERE THUNDERSTORMS MAY ALSO BE POSSIBLE
THURSDAY AND THURSDAY NIGHT.
A SMALL CRAFT ADVISORY IS POSSIBLE THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-131000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1113 AM EDT MON MAY 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HEAVY RAINFALL IS POSSIBLE THURSDAY AND THURSDAY NIGHT WHICH
COULD LEAD TO FLOODING. ISOLATED SEVERE THUNDERSTORMS MAY ALSO BE
POSSIBLE THURSDAY AND THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Albemarle
- When
- May 12, 1:45 PM EST
- Where
- Albemarle County, 3.72 mi WNW of Simeon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Crop damage
- $250
- Reported by
- Broadcast Media
- Coordinates
- 37.999, -78.514
There was a tree on a mobile home in Southwood Estates Mobile Home Park.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Ohio, May 12 to 13, 2014$61 million · EF0 · 24 events
- Flash Flooding and Hail in Texas, May 12, 2014$205,000 · 2 in hail · 29 events
- Flash Flooding and Hail in Wisconsin, May 12, 2014$51,000 · 2.5 in hail · 40 events
- Flash Flooding and Hail in Texas, May 12, 2014$40,000 · 55 kt wind · 11 events
- Flash Flood and Damaging Wind in Oklahoma, May 12, 2014$40,000 · 70 kt wind · 2 events
- High Wind and Dust Devil in California, May 12 to 14, 2014$20,000 · 76 kt wind · 11 events
- Damaging Winds in Illinois, May 12, 2014$30,000 · 52 kt wind · 2 events
- Rip Current in Florida, May 12, 20142 injured · 1 event
- Strong Wind in New York, May 12, 20142 injured · 1 event
- Flash Flooding and Flood in Illinois, May 12 to 13, 20142 in hail · 17 events
- Hail and Damaging Winds in Texas, May 12, 20141.75 in hail · 13 events
- Hail and Damaging Winds in Iowa, May 12, 2014$1,000 · 1.25 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520199.